Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 23, 2020, 12:52 PM EDT for 6 counties in Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2020, 12:52 PM EDT (16:52 UTC)
- Expired
- Apr 23, 2020, 1:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Atkinson County, GA, Bacon County, GA, Clinch County, GA, Coffee County, GA, Echols County, GA, Ware County, GA
The radar
The Moody AFB radar (KVAX), 43 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 10:52 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:28 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 23, 9:28 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
928 AM EDT Thu Apr 23 2020
...ENHANCED RISK FOR SEVERE WEATHER ACROSS SOUTHEAST GEORGIA AND
PORTIONS OF NORTHEAST FLORIDA LATE THIS AFTERNOON THROUGH FRIDAY...
.UPDATE...
Forecast remains on track for potential severe weather this
afternoon across SE GA and both SE GA/NE FL for tonight.
Atmosphere will destabilize quickly today as strong southerly flow
ahead of approaching low pressure system moving through the SE US.
South winds will increase to 15 to 25 mph with gusts of 30 to 40
mph this afternoon and will be close to Wind Advisory criteria of
gusts over 40 mph for the Atlc Coastal Areas and will be monitored
for this possibility. The warm southerly flow will also push Max
Temps to well above normal levels with highs near 90 across inland
NE FL and well into the 80s along the Atlc Coast and across SE GA.
Leading edge of strong to isolated severe storms will reach inland
SE GA early this afternoon and push towards the SE GA coast by
late this afternoon. This feature may also interact with an Atlc
Coast sea breeze front that will push inland to about I-95 and
some isolated strong to possibly severe storms may generate along
this boundary during the late afternoon and early evening hours
and track quickly into the Atlc Coastal Waters, but may produce
some gusty winds along the Atlc Coastal areas before they get a
chance to push offshore. Across SE GA this afternoon closer to the
low pressure track, strong helicity values will help to support
isolated tornado potential as individual supercell storms develop
along this feature.
&&
.PREV DISCUSSION [731 AM EDT]...
.NEAR TERM [Through Tonight]...
A complicated forecast for today with quite a bit of uncertainty
remaining about the timing for our severe weather threat. An
intense, vertically-stacked low pressure system will move through
the mid-Mississippi Valley this morning and into the Tennessee
Valley this afternoon, bringing yet another frontal system through
the Deep South with the threat of a severe weather outbreak. The
convection initially firing off along the frontal boundary early
this morning will race out ahead of the front itself (with another
line developing along the front later in the afternoon). This
makes the timing of arrival for our first wave of possibly severe
thunderstorms difficult to pin down. Most likely this first wave
will move into southeast Georgia in the late afternoon/early
evening hours. The mid/upper level shortwaves driving this system
will decay as they lift northeastward toward New England in the
evening and overnight hours. This is expected to cause the front
and the pre-frontal trough/squall line of storms to slow their
forward movement and stall it out across the forecast area late
tonight. In general, models are showing the pre-frontal trough
stalling out between I-10 and HWY 301 (where SPC has the edge of
the enhanced risk), with the actual front stalled to our
northwest.
In terms of severe weather ingredients, everything is there both
in the afternoon and overnight hours. Lift/forcing- check, though
the when/where questions as to the system stalling will play a
huge factor in the when/where we'll have our highest severe
weather threats. Moisture- check, surface dewpoints will be in the
60s to low 70s through the period and PW will be 1.5-2".
Instability- check, model SBCAPE rises to 900-2000 J/kg over the
region this afternoon ahead of the approaching storms with mid
level lapse rates around 7 C/km near the trough through the
overnight hours. Shear- check, low level 0-1 km shear of 20-30 kts
over the region and deep layer 0-6 km shear of 60-70 kts. These
storms will be capable of producing damaging winds, large hail,
tornadoes (potentially significant tornadoes in central Georgia),
and heavy rainfall. The area with the highest threat is roughly
from the HWY 301 corridor northward, though again this is heavily
dependent on the southeastward progress of storms before they
stall overnight.
Temperatures this afternoon will peak in the 80s across southeast
Georgia and in the Suwannee Valley, with upper 80s to low 90s
across the Florida Peninsula. Additionally, we'll see strong winds
from the south to southwest today, with gusts to 35 mph.
.SHORT TERM [Friday Through Saturday]...
Friday will experience another round of convection with
potentially severe storms as a secondary line moves in from the
northwest in conjunction with a trough situated ahead of the cold
front. The frontal boundary is expected to stall over southeast
Georgia and along the Florida/Georgia border Friday afternoon,
leading to developments being most heavily focused over northeast
Florida. Showers and storms are expected for areas south of the
front on Saturday, as well as portions of southeastern Georgia
that line up with the trough axis as the low pressure system treks
its way towards the Carolinas later in the day. Conditions are
expected to become more stable in the late evening on Saturday as
high pressure starts to advect over the area. Temperatures for the
end of the week will be above the seasonal average, with high
temperatures reaching up into the upper 80s for areas under the
influence of a warm front. Overnight low temperatures will range
within the 60s.
.LONG TERM [Sunday Through Thursday]...
The last remaining elements of convection will disperse on Sunday
as high pressure and cool air builds in behind the frontal
passage, leading to lower temps, dry air, and clear skies for the
beginning of next week. Temperatures during this period are
expected to be close to or just just slightly below the seasonal
average and then warming into the mid to upper 80s by Wednesday.
.AVIATION...
[Through 12Z Friday]
VFR conds this morning with increasing S-SE winds to 15-20 knots
by 15z at all TAF sites with gusts to 25-30 knots at times through
the day. Best chances of storms will arrive at SSI by 20-22z time
frame with gusty winds to 35 knots and IFR conds possible while
further south across NE FL TAF sites, less moisture available but
at least VCSH possible during peak heating late this afternoon as
conds remain VFR. More widespread MVFR conds in storm activity
developing area-wide tonight in the 03-06z time frame, then
possible IFR conds in storm activity from 06-12z time frame for
all TAF sites.
.MARINE...
South winds will increase to 20 to 25 knots today for both near
and outer waters as a cold front approaches the region.
Thunderstorms are expected to move over local waters ahead of the
front this afternoon through Friday. The front is expected to
stall across the Florida peninsula Friday, then begin to lift back
north as a warm front into Saturday ahead of another cold front
moving into the region. This second cold front is expected to
cross the local waters late Saturday trailed by high pressure
building in from the west Sunday with offshore flow and then
northwest of the region Monday with northerly flow.
Rip currents: High risk of rip currents today along north Florida
beaches. Moderate risk of rip currents today along southeast
Georgia beaches.
.FIRE WEATHER...
Breezy winds building from out of the S-SW in the afternoon as a
trough ahead of a frontal boundary moves in from out of the NW.
Showers and potentially severe storms capable of producing
tornadoes are associated with this line of storms, with the inland
Georgia counties being struck in the afternoon and then spreading
to affect the entirety of the region as the evening progresses
into Friday morning. The front is expected to stall over SE
Georgia on Friday, with another bout of potentially severe storms
during the day for areas south of the frontal boundary. Winds
today not directly affected by thunderstorms are expected to reach
upwards of 20 mph with gusts up to 35 mph.
.HYDROLOGY...
Rainfall Outlook: Rainfall amounts Thu through Sat are expected to
range between 1-3 inches with isolated higher amounts. The areas
most prone to localized flooding issues will be near the Altamaha
River basin and Ocmulgee River basin Thu evening where soils are
still somewhat more saturated due to recent heavy rainfall last
weekend. Another area of potential localized flooding potential
will be across NE FL along the I-10 corridor after midnight Thu
through Fri. This area could certainly use the rain given long
term deficits, however, depending on the intensity of rainfall and
the potential for training cells, some areas could have localized
flooding issues across NE FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 83 65 84 61 86 / 100 100 20 0 20
SSI 78 67 81 67 83 / 90 90 50 10 20
JAX 89 69 84 66 89 / 60 90 70 20 30
SGJ 87 70 82 67 85 / 60 90 90 30 40
GNV 90 70 81 67 86 / 40 90 90 30 40
OCF 92 70 83 68 86 / 30 90 100 40 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
evening for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Coastal waters from
Fernandina Beach to St. Augustine FL out 20 NM-Coastal
waters from St. Augustine to Flagler Beach FL out 20 NM.
&&In the hours before
Special weather statement, Apr 23, 11:57 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1157 AM EDT Thu Apr 23 2020
GAZ132>135-231645-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
1157 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN BACON...JEFF
DAVIS AND NORTHWESTERN APPLING COUNTIES UNTIL 1245 PM EDT...
* At 1157 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Scotland to 6 miles east of Fitzgerald. Movement was east at 35
mph.
* Wind gusts of 50 to 55 mph and minor flooding due to heavy rainfall
is possible with these storms.
* Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Broxton, Ambrose, Graham, Plant
Hatch, Nicholls and Pridgen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3190 8216 3147 8253 3147 8263 3137 8263
3138 8283 3140 8285 3142 8298 3142 8314
3147 8314 3147 8312 3151 8308 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3193 8259 3196 8256 3195 8249 3197 8248
TIME...MOT...LOC 1557Z 283DEG 31KT 3207 8277 3168 8315
HESSSpecial weather statement, Apr 23, 12:41 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1241 PM EDT Thu Apr 23 2020
GAZ132>136-149-151-163-250-231730-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Clinch GA-Coffee GA-
Jeff Davis GA-Wayne GA-Northern Ware GA-
1241 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHWESTERN PIERCE...
ATKINSON...NORTHWESTERN WARE...BACON...NORTHWESTERN WAYNE...
NORTHWESTERN CLINCH...JEFF DAVIS AND APPLING COUNTIES UNTIL 130 PM
EDT...
* At 1241 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Plant Hatch to near Alapaha. Movement was southeast at 25 mph.
* Wind gusts up to 50 mph, funnel clouds, and minor flooding due to
heavy rainfall is possible with these storms.
* Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Homerville, Pearson,
Willacoochee, Broxton, Ambrose and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3189 8211 3186 8212 3175 8191 3102 8256
3105 8297 3118 8297 3119 8305 3128 8303
3140 8314 3146 8315 3151 8308 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3196 8256 3195 8249 3197 8247
TIME...MOT...LOC 1641Z 294DEG 21KT 3198 8233 3142 8326
HESSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:14 AM EDT | Rip Current Statement | JAX | Duval, Flagler, Nassau | 23 hr |
| Apr 23, 2:41 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 49 min |
| Apr 23, 2:52 PM EDT | Special Marine Warning | JAX | 113 min | |
| Apr 23, 4:39 PM EDT | Special Marine Warning | JAX | 96 min | |
| Apr 23, 4:42 PM EDT | Special Weather Statement | JAX | Nassau | 18 min |
| Apr 23, 5:40 PM EDT | Special Marine Warning | JAX | 95 min | |
| Apr 23, 6:09 PM EDT | Special Marine Warning | JAX | 36 min | |
| Apr 23, 6:45 PM EDT | Special Weather Statement | JAX | Hamilton | 45 min |
| Apr 23, 7:07 PM EDT | Special Marine Warning | JAX | 83 min | |
| Apr 23, 7:26 PM EDT | Special Weather Statement | JAX | Saint Johns | 34 min |
| Apr 23, 7:36 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Hamilton, Suwannee | 54 min |
| Apr 23, 7:44 PM EDT | Special Marine Warning | JAX | 91 min | |
| Apr 23, 9:17 AM EDT | River Flood Warning | JAX | Glynn, McIntosh, Wayne | 16 days |
| Apr 23, 11:57 AM EDT | Special Weather Statement | JAX | Coffee, Jeff Davis | 48 min |
| Apr 23, 12:41 PM EDT | Special Weather Statement | JAX | Appling, Atkinson, Bacon, Coffee, Jeff Davis | 49 min |
| Apr 23, 1:12 PM EDT | Tornado Warning | JAX | Atkinson, Clinch | 48 min |
| Apr 23, 1:34 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Brantley, Charlton, Clinch and 4 more | 56 min |
| Apr 23, 1:41 PM EDT | Tornado Warning | JAX | Atkinson, Brantley, Charlton, Clinch, Pierce, Ware | 49 min |
| Apr 23, 2:00 PM EDT | Special Weather Statement | JAX | Clinch, Echols | 45 min |
| Apr 23, 2:15 PM EDT | Tornado Warning | JAX | Brantley, Camden, Glynn, Pierce, Ware, Wayne | 45 min |
| Apr 23, 2:33 PM EDT | Special Weather Statement | JAX | Charlton, Ware | 42 min |
| Apr 23, 2:45 PM EDT | Tornado Warning | JAX | Brantley, Glynn, Wayne | 30 min |
| Apr 23, 2:52 PM EDT | Tornado Warning | JAX | Brantley, Camden, Charlton, Glynn, Ware | 38 min |
| Apr 23, 3:21 PM EDT | Tornado Warning | JAX | Brantley, Camden, Glynn | 54 min |
| Apr 23, 3:52 PM EDT | Special Weather Statement | JAX | Camden | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.